Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Fructose-Sweetened Drinks Linked to Gout

  • Currently 4.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.7/5 (42 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Women who drink sweet beverages rich in the sugar fructose have a higher risk of developing gout. This inflammatory condition leads to painful joints caused by uric acid crystals precipitating in soft tissue. Fructose raises uric acid levels, especially in people who have a history of gout. Because high fructose corn syrup is inexpensive, it is widely used to sweeten soft drinks and fruit juice. The Nurses Health Study provided data from almost 80,000 women for more than 20 years. Dietary analysis shows that women who have two or more servings of sweetened soft drinks or juice daily have double the risk of developing gout.

[JAMA, Nov. 24, 2010]


  • Currently 4.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.7/5 (42 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

2 Comments

| Leave a comment

Seeking information on gout, treatment, foods most helpful and those to avoid. The nurses health study relates to women; any significant studies on men? Read somewhere about a tea that helps reduce uric acid. Any information on this?
Thank you.

I just noticed signs of gout starting in my big toes. I am a 40-year-old female and after suffering from IBS for years, I have just figured out that my IBS is due to fructose malabsorption. I have not been a soda drinker for years, but I ate plenty of high-fructose foods. It seems like this study could reveal an explanation as to why I now have the beginnings of gout. I just started the FODMAP diet and a diet low in purines in an effort to control these syndromes.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.